Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Heuristic parameter selection based on functional minimization: Optimality and model function approach


Authors: Shuai Lu and Peter Mathé
Journal: Math. Comp. 82 (2013), 1609-1630
MSC (2010): Primary 65J20; Secondary 47A52
DOI: https://doi.org/10.1090/S0025-5718-2013-02674-9
Published electronically: February 21, 2013
MathSciNet review: 3042578
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We analyze some parameter choice strategies in regularization of inverse problems, in particular, the (modified) L-curve method and a variant of the Hanke-Raus type rule. These are heuristic rules, free of the noise level, and they are based on minimization of some functional. We analyze these functionals, and we prove some optimality results under general smoothness conditions. We also devise some numerical approach for finding the minimizers, which uses model functions. Numerical experiments indicate that this is an efficient numerical procedure.


References [Enhancements On Off] (What's this?)

  • 1. A. B. BAKUSHINSKIĬ, Remarks on choosing a regularization parameter using the quasi-optimality and ration criterion, Zh. Vychisl. Mat. i Mat. Fiz., 24 (1984), pp. 181-182. MR 760252 (86b:65053)
  • 2. F. BAUER AND S. KINDERMANN, The quasi-optimality criterion for classical inverse problems, Inverse Problems, 24 (2008), 035002, 20. MR 2421956 (2009f:65301)
  • 3. F. S. V. BAZáN, Fixed-point iterations in determining the Tikhonov regularization parameter, Inverse Problems, 24 (2008), 035001, 15. MR 2421955 (2010c:65081)
  • 4. F. S. V. BAZáN AND J. B. FRANCISCO, An improved fixed-point algorithm for determining a Tikhonov regularization parameter, Inverse Problems, 25 (2009), 045007 (16pp). MR 2482158 (2010h:65053)
  • 5. H. W. ENGL, M. HANKE, AND A. NEUBAUER, Regularization of inverse problems, vol. 375 of Mathematics and its Applications, Kluwer Academic Publishers Group, Dordrecht, 1996. MR 1408680 (97k:65145)
  • 6. U. HäMARIK AND T. RAUS, On the choice of the regularization parameter in ill-posed problems with approximately given noise level of data, J. Inverse Ill-Posed Probl., 14 (2006), pp. 251-266. MR 2241272 (2007e:65052)
  • 7. M. HANKE AND T. RAUS, A general heuristic for choosing the regularization parameter in ill-posed problems, SIAM J. Sci. Comput., 17 (1996), pp. 956-972. MR 1395358 (97c:65100)
  • 8. P. C. HANSEN, Analysis of discrete ill-posed problems by means of the $ L$-curve, SIAM Rev., 34 (1992), pp. 561-580. MR 1193012 (93k:65035)
  • 9. height 2pt depth -1.6pt width 23pt, Regularization tools: a Matlab package for analysis and solution of discrete ill-posed problems, Numer. Algorithms, 6 (1994), pp. 1-35.
  • 10. Y. HENG, S. LU, A. MHAMDI, AND S. V. PEREVERZYEV, Model functions in the modified L-curve method-case study: The heat flux reconstruction in pool boiling, Inverse Problems, 26 (2010), 13pp. MR 2647148 (2011g:65065)
  • 11. B. HOFMANN, P. MATHé, AND M. SCHIECK, Modulus of continuity for conditionally stable ill-posed problems in Hilbert space, J. Inverse Ill-Posed Probl., 16 (2008), pp. 567-585. MR 2458286 (2009m:47026)
  • 12. K. ITO AND K. KUNISCH, On the choice of the regularization parameter in nonlinear inverse problems, SIAM J. Optim., 2 (1992), pp. 376-404. MR 1172497 (93h:65086)
  • 13. S. KINDERMANN AND A. NEUBAUER, On the convergence of the quasioptimality criterion for (iterated) Tikhonov regularization, Inverse Probl. Imaging, 2 (2008), pp. 291-299. MR 2395145 (2009k:47038)
  • 14. K. KUNISCH AND J. ZOU, Iterative choices of regularization parameters in linear inverse problems, Inverse Problems, 14 (1998), pp. 1247-1264. MR 1654635 (2000b:65110)
  • 15. C. L. LAWSON, AND R. J. HANSON, Solving least squares problems. Prentice-Hall Series in Automatic Computation. Prentice-Hall, Inc., Englewood Cliffs, N.J., 1974. MR 0366019 (51:2270)
  • 16. S. LU, S. V. PEREVERZEV, AND U. TAUTENHAHN, Dual regularized total least squares and multi-parameter regularization, Comput. Meth. in Appl. Math., 8 (2008), pp. 253-262. MR 2641318 (2011d:65139)
  • 17. P. MATHé, Saturation of regularization methods for linear ill-posed problems in Hilbert spaces, SIAM J. Numer. Anal., 42 (2004), pp. 968-973 (electronic). MR 2112789 (2005m:65093)
  • 18. T. REGIŃSKA, A regularization parameter in discrete ill-posed problems, SIAM J. Sci. Comput., 17 (1996), pp. 740-749. MR 1384263 (96m:65045)
  • 19. J. XIE AND J. ZOU, An improved model function method for choosing regularization parameters in linear inverse problems, Inverse Problems, 18 (2002), pp. 631-643. MR 1910192 (2003j:65058)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65J20, 47A52

Retrieve articles in all journals with MSC (2010): 65J20, 47A52


Additional Information

Shuai Lu
Affiliation: School of Mathematical Sciences, Fudan University, Shanghai 200433, China
Email: slu@fudan.edu.cn

Peter Mathé
Affiliation: Weierstrass Institute for Applied Analysis and Stochastics, Mohrenstrasse 39, 10117 Berlin, Germany
Email: mathe@wias-berlin.de

DOI: https://doi.org/10.1090/S0025-5718-2013-02674-9
Keywords: Parameter choice, L-curve, model function
Received by editor(s): March 15, 2010
Received by editor(s) in revised form: October 7, 2011
Published electronically: February 21, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society